What is Bronchospasm?
Bronchospasm or a bronchial spasm is a sudden constriction of the muscles in the walls of the bronchioles. It is caused by the release (degranulation) of substances from mast cells or basophils under the influence of anaphylatoxins. It causes difficulty in breathing which can be very mild to severe.
Bronchospasms appear as the feature of asthma, chronic bronchitis and anaphylaxis. Bronchospasms are a possible side effect of some drugs: pilocarpine (which is used to treat illness resulting from the ingestion of deadly nightshade, as well as other things), beta blockers (used to treat hypertension), a paradoxical result of using LABA drugs (to treat COPD) and other drugs. Bronchospasms can present as a sign of giardiasis.
Bronchospasms are one of several conditions associated with cold housing.
Some of the things that can cause bronchospasms are consuming foods, taking medicines, getting insect bites or stings when one is allergic to them, and fluctuating hormone levels, particularly in women.
A few of the more common allergens are foods such as eggs, milk, peanuts, walnuts, tree and other nuts, fish, especially shellfish, soy and wheat; insect bites and stings, especially bee stings; and other medicines, especially penicillin and its derivatives.
The overactivity of the bronchioles' muscle is a result of exposure to a stimulus which under normal circumstances would cause little or no response. The resulting constriction and inflammation causes a narrowing of the airways and an increase in mucus production; this reduces the amount of oxygen that is available to the individual causing breathlessness, coughing and hypoxia.
Bronchospasms are a serious potential complication of placing a breathing tube during general anesthesia. When the airways spasm or constrict in response to the irritating stimulus of the breathing tube, it is difficult to maintain the airway and the patient can become apneic.